Ohio, 2005Tornado and Flash Flooding in Ohio, August 20, 2005
August 20, 2005 · NWS CLE · 22 events in 14 counties and zones
12 thunderstorm wind, 5 hail, 3 flash flood, 1 lightning, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.1 million
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 20, 1:00 PM EST, 30 minutes earlier.
Area forecast discussion, Aug 20, 1:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
200 PM EDT SAT AUG 20 2005
.SHORT TERM (TNGT-TUE)...
PREFRONTAL TROUGH MOVG ACROSS INDIANA INTO NW OH AND EXPECT NEW
TSTORM DEVELOPMENT. MORNING SOUNDINGS FAIRLY MOIST AND INSTABILITY
MAY EVOLVE INTO SHOWERS/STORMS QUICKLY. INSTABILITY INCREASING
ACROSS WEST CENTRAL OHIO. LOW LVL WIND FLOW HAS BACKED ACROSS NORTH
CENTRAL COUNTIES BEHIND FIRST BATCH OF SHOWERS/STORMS TEMPORARILY
INCREASING LOW LVL SHEAR BUT FLOW SHOULD COME BACK AROUND TO SW
AHEAD OF TROUGH SO RISK OF ROTATING STORMS SHOULD DIMINISH BUT WILL
CONTINUE TO MONITOR. CDFNT COMING INTO NW INDIANA AND WL SLOWLY SAG
SOUTHEAST ACROSS FCST AREA TNGT. MODELS SHOW DRYING AT ALL LEVELS
TNGT AND SHOULD NOT BE ANY NEW DVLPMNT AHEAD OF ACTUAL FRONT WITH
THE PSBL EXCEPTION OF THE EAST LAKESHORE COUNTIES WHERE THE WARM
WATERS OF LAKE ERIE COULD TRIGGER A FEW SHOWERS/STORMS TONIGHT SO
WILL KEEP A POP ALL NIGHT EAST LAKESHORE COUNTIES. SEVERAL SHORT
WAVES PROGGED TO DROP THRU TROUGH THROUGH MONDAY. WITH COLD AIR
ALOFT WIL PROB SEE SOME LAKE EFFECT RAIN SHOWERS EAST LAKESHORE
COUNTIES BY MONDAY MORNING. THESE SHOWERS WOULD LIKELY DRY OUT
MONDAY AFTERNOON WITH DIURNAL HEATING/MIXING AND PASSAGE OF NEXT
SHORT WAVE. LOW LVL FLOW BECOMES MORE ANTICYCLONIC MONDAY NIGHT INTO
TUESDAY AND COOLEST AIR STARTS TO SHIFT EAST SO LESS RISK OF LAKE
EFFECT MONDAY NIGHT INTO TUE.
&&
.LONG TERM(TUE-SAT)...
SFC HIGH PRESSURE BUILDS ON BACK SIDE OF THE TROUGH BUT HEIGHTS
ALOFT START TO BUILD IMMEDIATELY ALMOST IN A BLOCKING FASHION SO WE
SHOULD SEE AN EXTENDED PERIOD AND DRY WEATHER WITH A SLOW WARMING
TREND ESPECIALLY DURING THE DAYS. NIGHTS MAY STAY NEAR NORMAL OR
BELOW NORMAL THRU MID WEEK AND THEN BEGIN TO WARM. ECMWF A LITTLE
FASTER WITH NEXT COLD FRONT BY THE WEEKEND BUT WITH RECENT TENDENCY
FOR RIDGING OVER THE MIDDLE AND EASTERN STATES WILL TREND FCST
CLOSER TO NCEP AND GFS GUIDANCE FOR A SLOWER EAST PROGRESSION. WL
INCLUDE A CHANCE SHOWERS/STORMS STARTING NEXT SAT NGT. WILL FCST
TEMPS GENERALLY ABV GUIDANCE (MID OR UPR 80S) BY THE END OF THE
WEEK.
&&
.AVIATION(18Z-18Z)...
SCATTERED TSRA FROM YNG TO MNN DUE TO OUTFLOW FROM PREVIOUS
THUNDERSTORMS THIS MORNING...EXPECT INCREASED BKN LNS TO FORM AS IT
MOVE EAST...DONT THINK IT WILL BUILD TOO MUCH FURTHER TO THE NORTH.
BIGGER CONCERN IS THE TSRA DEVLOPING AHEAD OF PREFRONTAL TOUGH FROM
NW OH TIN SW IN. EXPECT BKN LN TO DEVELOP ALONG TROUGH AND TO MOVE
EAST LATER THIS AFTERNOON INTO EVENING. EXPECT COLD FRONT CURRENTLY
IN ILLINOIS TO MOVE THROUGH KCLE AROUND MIDNIGHT.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.
SHORT TERM...KOSARIK
LONG TERM...KOSARIK
AVIATION...DJB
Hazardous weather outlook, Aug 20, 3:40 AM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
440 AM EDT SAT AUG 20 2005
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211100-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
440 AM EDT SAT AUG 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TODAY AND THIS EVENING ACROSS THE
ENTIRE AREA. DAMAGING WINDS WILL BE THE PRIMARY THREAT. A STRONG
COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND EVENING...
DEVELOPING THE STRONG TO SEVERE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
WATERSPOUTS MAY BE POSSIBLE OVER LAKE ERIE SUNDAY NIGHT AND
INTO MONDAY. SATURDAYS COLD FRONT WILL USHER IN AN AUTUMN-LIKE
AIRMASS ACROSS THE GREAT LAKES. THE COMBINATION OF THE WARM LAKE
TEMPERATURES AND THE COLD AIR ALOFT MAY CREATE A FAVORABLE
ENVIRONMENT FOR THE FORMATION OF WATERSPOUTS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING FOR THE
ENTIRE AREA.
OUDEMAN
In the hours before
Special weather statement, Aug 20, 12:41 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
141 PM EDT SAT AUG 20 2005
OHZ003-006>014-017>023-027>033-036>038-041-047-089-202317-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-COLUMBIANA OH-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-OTTAWA OH-PORTAGE OH-RICHLAND OH-SANDUSKY OH-
SENECA OH-STARK OH-SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...MANSFIELD...
MARION...MEDINA...MILLERSBURG...MOUNT GILEAD...MOUNT VERNON...
NORWALK...PAINESVILLE...PORT CLINTON...RAVENNA...SALEM...SANDUSKY...
TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...WOOSTER AND YOUNGSTOWN
141 PM EDT SAT AUG 20 2005
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTI 7 PM EDT...
ASHLAND
ASHTABULA
CUYAHOGA
CRAWFORD
ERIE
GEAUGA
HANCOCK
HOLMES
HURON
KNOX
LAKE
LORAIN
LUCAS
MAHONING
MARION
MEDINA
MORROW
OTTAWA
PORTAGE
RICHLAND
SANDUSKY
SENECA
STARK
SUMMIT
TRUMBULL
WAYNE
WOOD
WYANDOT
Event by event
12 thunderstorm wind, 5 hail, 3 flash flood, 1 lightning, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Summit
- When
- August 20, 1:30 PM EST
- Where
- Summit County, Barberton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.000, -81.633
Numerous trees and power lines were reported down. A tree was reported to have fallen onto a house causing some roof damage.
Hail, Summit
- When
- August 20, 1:46 PM EST
- Where
- Summit County, Greensburg
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.933, -81.467
Penny size hail was observed.
Thunderstorm Wind, Stark
- When
- August 20, 1:58 PM EST
- Where
- Stark County, 3 mi SE of Uniontown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.933, -81.367
A few large limbs were reported down.
Thunderstorm Wind, Marion
- When
- August 20, 2:30 PM EST
- Where
- Marion County, Marion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.583, -83.133
A few large limbs were reported down.
Hail, Ashland
- When
- August 20, 2:35 PM EST
- Where
- Ashland County, Sullivan
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.033, -82.233
Penny size hail was observed.
Hail, Huron
- When
- August 20, 2:35 PM EST
- Where
- Huron County, Greenwich
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.033, -82.517
Penny size hail was observed.
Thunderstorm Wind, Ashland
- When
- August 20, 2:35 PM EST
- Where
- Ashland County, Sullivan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.033, -82.233
Thunderstorm winds downed a few large tree limbs.
Thunderstorm Wind, Medina
- When
- August 20, 2:50 PM EST
- Where
- Medina County, 3 mi NE of Homerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.067, -82.100
A tree and a large limb were reported down.
Thunderstorm Wind, Morrow
- When
- August 20, 3:00 PM EST to 3:05 PM EST
- Where
- Morrow County, 10 mi N of Mt Gilead
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.700, -82.833
A tree and a large limb were reported down
Lightning, Medina
- When
- August 20, 3:00 PM EST
- Where
- Medina County, Lodi
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.118, -81.900 (the zone’s center; the record gives no point)
Lightning struck a home and set fire to the second floor of the house causing major damage. No injuries were reported.
Hail, Lorain
- When
- August 20, 3:16 PM EST
- Where
- Lorain County, Lorain
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.467, -82.183
Nickel size hail was observed.
Thunderstorm Wind, Richland
- When
- August 20, 3:20 PM EST
- Where
- Richland County, Butler
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.583, -82.417
Several large limbs were reported down.
Tornado, Medina
- When
- August 20, 3:20 PM EST to 3:25 PM EST
- Where
- Medina County, 2 mi N of Medina
- Rating
- F1
- Path length
- 0.1 mi
- Path width
- 25 yd
- Property damage
- $175,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.167, -81.867
Twin F1 tornadoes touched down north of the city of Medina in Medina Township around 4:20 PM. The tornadoes touched down on Marks Road about a half a mile north of Fenn Road. The tornadoes tracked east on the ground for about one hundred yards. The damage path was about seventy-five feet wide. A pole barn used as a horse arena was leveled. Another barn nearby suffered serious damage to the roof, and the house on the property also received substantial damage. Several other homes in the area sustained minor to serious structural damage with a couple sheds destroyed by the tornadoes. Debris was scattered for several hundred yards around the path of the tornadoes. No injuries to humans or animals were reported from these tornadoes.
Thunderstorm Wind, Knox
- When
- August 20, 3:25 PM EST
- Where
- Knox County, Fredericktown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.483, -82.550
A few trees were reported down.
Thunderstorm Wind, Lorain
- When
- August 20, 3:36 PM EST
- Where
- Lorain County, Sheffield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.467, -82.083
One tree and a few large limbs and power lines were reported down.
Thunderstorm Wind, Cuyahoga
- When
- August 20, 3:55 PM EST
- Where
- Cuyahoga County, Berea
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.367, -81.850
Three trees were reported down.
Hail, Cuyahoga
- When
- August 20, 4:00 PM EST
- Where
- Cuyahoga County, Berea
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.367, -81.850
Penny size hail was observed.
Flash Flood, Lorain
- When
- August 20, 4:00 PM EST to 11:00 PM EST
- Where
- Lorain County, North Portion
- Property damage
- $2.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.283, -82.117
Severe thunderstorms tracked over the northern portions of Lorain County during the afternoon hours of the 20th. By late afternoon, another band of thunderstorms developed and tracked over this same area. Heavy rain was associated with both rounds of thunderstorms. Streets, parking lots, fields and homes quickly flooded. Some roads were reported to have a foot and a half of water flowing down them causing cars to float. By the end of the event, some roads had around three feet of standing water on them. Small streams left their banks leaving the standing water in the streets and yards no place to flow. Hundreds of homes and apartment units suffered from flooding. Basements of homes quickly filled up with water and apartment buildings with either ground floor or sub-ground floor units experienced extensive flood damage. Water began receeding during the overnight hours of the 20th. North Ridgeville was hit hard with numerous reports of flooded homes and streets. By the end of this event, 5.80 inches of rain had fallen there. Elyria picked up 5.14 inches, and Grafton received 2.88 inches. In Avon, 4.5 inches of rain fell in around 90 minutes with a storm total of 3.27 inches in Vermilion.
Thunderstorm Wind, Geauga
- When
- August 20, 4:10 PM EST
- Where
- Geauga County, Bainbridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.383, -81.333
A tree and a large limb was reported down.
Thunderstorm Wind, Lake
- When
- August 20, 4:20 PM EST
- Where
- Lake County, Willoughby
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.633, -81.400
Two large trees were reported down.
Flash Flood, Cuyahoga
- When
- August 20, 5:00 PM EST to 11:00 PM EST
- Where
- Cuyahoga County, West Portion
- Property damage
- $1.8 million
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.467, -81.683
Severe thunderstorms tracked over western portions of Cuyahoga Ccounty during the afternoon hours of the 20th. By late afternoon, a second band of thunderstorms developed and tracked over the same area. Heavy rain was associated with both rounds of storms. Flash flooding quickly developed as the rain overwhelmed the storm sewers. In North Olmsted, there were reports of water up to the first floor windows of several homes. Water quickly rose to at least 3 feet in depth in the Great Northern Shopping Mall parking lot submerging dozens of cars and causing others to stall. Floodwaters also flowed into the lower level of the shopping mall. Water along the Rocky River rose quickly at the Rocky River Reservation. A small bridge over the river became impassable with several inches of water flowing over it. A tunnel used for the transit system near Cleveland-Hopkins International Airport was also flooded. There were numerous reports of basement flooding. Several streets and highways from downtown Cleveland westward saw substantial flooding. Flood waters three to four feet deep were reported in many areas. Several vehicles were trapped or submerged in the flood waters. Officially for the day, Cleveland-Hopkins International Airport received 3.55 inches of rainfall. Report from other locations in western Cuyahoga County included 5.50 inches in Parma and 4.10 inches measured in North Olmsted.
Flash Flood, Erie
- When
- August 20, 5:30 PM EST to 6:47 PM EST
- Where
- Erie County, 2 mi SW of Vermilion
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.400, -82.400
A series of severe thunderstorms dumped heavy rains over the northern portion of Erie County. 3.27 inches of rain was measured at Vermilion in a short period of time. South and Mason Roads were reported to have a foot of water flowing across them.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Kansas, August 20, 2005$150,000 · 1 event
- Hail and Damaging Winds in Ohio, August 20, 2005$52,000 · 52 kt wind · 13 events
- Lightning Strike in Indiana, August 20, 2005$40,000 · 1 event
- Lightning Strike in Kansas, August 20, 2005$30,000 · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$30,000 · 52 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$25,000 · 50 kt wind · 1 event
- Damaging Wind in Ohio, August 20, 2005$25,000 · 50 kt wind · 1 event
- Lightning Strike in Alabama, August 20, 2005$25,000 · 1 event
- Hail and Damaging Wind in Oklahoma, August 20, 20052 injured · 52 kt wind · 3 events
- Damaging Wind in Pennsylvania, August 20, 2005$20,000 · 50 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$15,000 · 50 kt wind · 1 event
- Damaging Wind in Ohio, August 20, 2005$15,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471976, 5471977, 5471989, 5471916, 5471982, 5471987, 5472072, 5471980, 5471986, 5471992, 5471978, 5471985, 5471991, 5471984, 5471981, 5471983, 5471979, 5472070, 5471990, 5471988, 5472069, 5472071.